Debris Flow, Kanawha
- When
- March 30, 5:35 AM EST to 8:35 AM EST
- Where
- Kanawha forecast zone
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
An abandoned underground mine in Coalburg Mountain near East Bank had filled with water. 75 to 2 inches of rain fall, the mine blew out the side of the mountain during the predawn hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An abandoned underground mine in Coalburg Mountain near East Bank had filled with water. After a 4 day rainy period that saw 1.75 to 2 inches of rain fall, the mine blew out the side of the mountain during the predawn hours. Water gushed out of the mine and cascaded down the mountainside. Rocks and mud were picked up by the flowing current. Debris was deposited across roads and railroad tracks on the western end of the community. A parked dump truck was shoved over an embankment. A few homes were evacuated. Water and mud got into at least one garage and basement. Classes at East Bank Middle School were canceled. After a few hours, the water continued to drain, but with decreasing quantity. It took highway maintenance crews a week of work to reopen Route 61.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 2:27 AM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 327 AM EDT MON MAR 30 2009 .SYNOPSIS... HIGH PRESSURE IN CONTROL TODAY INTO TUESDAY. COLD FRONT WEDNESDAY. HIGH PRESSURE THURSDAY. LOW PRESSURE SYSTEM THURSDAY NIGHT/FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE IMAGES SHOW THE BACK EDGE OF STRATO CU DECK APPROACHING SOUTHEAST OH EARLY THIS MORNING. EXPECT CLEARING TO SPREAD FROM WEST TO EAST THIS MORNING...WITH LINGERING SPRINKLES/FLOURRIES ALONG THE EASTERN MOUNTAINS ENDING BY MID MORNING. THE HIGH PRESSURE WILL REMAIN IN CONTROL TONIGHT. PRESSURE GRADIENT RELAXES AS THE LOW PRESSURE MOVE FURTHER AWAY INTO NEW ENGLAND. WITH CLEAR SKIES...EXPECT AREAS OF FOG OR FROST TO DEVELOP AT LEAST ALONG THE RIVER VALLEYS OVERNIGHT. GENERALLY USED MAV NUMBERS...BUT CLOSER THE COOLER MET AT EKN...BKW...AND HTS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... PACIFIC PATTERN CONTINUES WITH THE ALTERNATING OF WEAK HIGH PRESSURE AND COLD FRONTS...WITH THE CENTER OF LOW PRESSURE TREKKING NORTHEASTWARD INTO THE WESTERN GREAT LAKES. THE RESULT IS A MILD PATTERN WITH MODEST TEMPERATURES SWINGS AND ANOTHER ROUND OF SHOWERS EXPECTED IN THE SHORT TERM. MODELS ARE IN REMARKABLY GOOD AGREEMENT IN THE TIMING OF THE NEXT FRONTAL SYSTEM AS IS TRAVERSES THE MIDWEST. A DRY WARM FRONT WILL USHER IN SOME CLOUDS TUESDAY AFTERNOON AS SOUTHERLY FLOW TAKES HOLD OF THE REGION. THIS WILL NUDGE TEMPERATURES BACK ABOVE NORMAL IN A SOUTHERLY FLOW. WILL NOT BE QUICK TO PUT THUNDER IN THE GRIDS WITH THE COLD FRONT AS DEWPOINTS WILL STAY LOW...RESULTING IN LOWER SURFACE INSTABILITIES. ALSO...WITH MAIN ENERGY WELL NORTHWEST OF THE CWA...BEST DYNAMICS WILL NOT BE AVAILABLE EITHER. COLD FRONT WILL PASS WEDNESDAY WITH WEAK HIGH PRESSURE AND A MORE MODERATE AIRMASS MOVING IN. NAM LAYER HUMIDITIES DEPICT A DRY COLUMN IN THE WAKE...AND CLEAR THE SKY SHARPLY BEHIND THE FRONT. GFS SHARES IN THIS DRY POST FRONTAL SOLUTION. && .LONG TERM /THURSDAY THROUGH SUNDAY/... FOLLOWED HPC GUIDANCE FOR THIS PART OF THE FORECAST. SYSTEM WILL PULL EAST OF REGION ON WEDNESDAY...TAKING ANY PRECIPITATION WITH IT BY EARLY WEDNESDAY NIGHT. WEAK HIGH PRESSURE TAKES CONTROL LATE WEDNESDAY NIGHT INTO THURSDAY...WITH DRY WEATHER. AN AREA OF LOW PRESSURE WILL THEN MOVE FROM THE SOUTHERN PLAINS INTO THE MIDDLE OHIO VALLEY FRIDAY MORNING...BEFORE MOVING NORTHEAST ON FRIDAY. PRECIPITATION CHANCES SHOULD INCREASE ACROSS THE AREA THURSDAY...WITH A GOOD CHANCE OF SHOWERS THURSDAY NIGHT. SHOWERS SHOULD DECREASE FROM THE WEST ON FRIDAY AS HIGH PRESSURE ONCE AGAIN TAKES CONTROL. DRY WEATHER IS ANTICIPATED LATE FRIDAY NIGHT INTO SATURDAY. ANOTHER AREA OF LOW PRESSURE WILL BEGIN MOVING FROM THE SOUTHERN PLAINS TOWARD THE AREA LATE SATURDAY. AHEAD OF THIS SYSTEM... EXPECT PRECIPITATION CHANCES SHOULD ONCE AGAIN INCREASE SATURDAY... WITH A BETTER CHANCE OF SHOWERS ANTICIPATED BY SUNDAY. USED HPC TEMP GUIDANCE WITH SOME TWEAKS MAINLY ACROSS THE HIGHER ELEVATIONS. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... SFC OBS AND RADAR IMAGES SHOW AREAS OF PCPN ACROSS NORTH AND CENTRAL WV. TEMPS ACROSS THE LOWLANDS IN THE UPPER 30S KEEPING PCPN LIQUID...BUT AT HIGHER ELEVATIONS...TEMPS IN THE MID 30S AND SLIGHTLY DROPPING CAUSING SNOW SHOWERS MAINLY AT EKN AND BKW FOR MVFR CEILINGS AND VISIBILITIES THROUGH AT LEAST 10Z. CKB AND CRW WILL EXPERIENCE MVFR CEILINGS THRU 10Z AS WELL BUT PCPN SHOULD REMAIN AS RAIN. PKB COULD HAVE OCCASIONAL MVFR CEILINGS BUT CONDITIONS WILL CONTINUE TO IMPROVE TOWARD DAWN. SATELLITE IMAGES SHOW THE BACK EDGE OF STRATO CU ACROSS CENTRAL OH AND KY ATTM. EXPECT SKIES TO CLEAR FROM WEST TO EAST AFTER SUNSET. THE NORTHERN MOUNTAINS OF WV WILL BE SEE THE LAST OF THE FLURRIES/ LIGHT SNOW. ANY CLOUDS AROUND MON MORNING WILL LIFT VIA DEEPENING MIXING LAYER AS THEY BREAK UP. GUSTY WEST FLOW WILL DIMINISH AT TIMES OVERNIGHT BUT BECOME GUSTY AT TIMES MON. AVIATION OUTLOOK /BEYOND 00Z TUESDAY/... IFR POSSIBLE IN FOG TUE MORNING...AND RAIN LATE TUE NT AND WED. && .EQUIPMENT... WXM71 RADIO STATION AT BKW BACK UP ON BACK UP TRANSMITTER. INTERMITTENT KRLX 88D OUTAGES REMAIN POSSIBLE UNTIL TECHS HAVE A LOOK MON. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...ARJ SHORT TERM...26 LONG TERM...JSH AVIATION...ARJ EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 339 AM EDT MON MAR 30 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-310745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 339 AM EDT MON MAR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156782.